Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 43, NWS Jackson, KY

June 13, 20135 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 13, 2013, 10:57 AM EDT for 5 counties in Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2013, 10:57 AM EDT (14:57 UTC)
Expired
Jun 13, 2013, 11:30 AM EDT
In force
33 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Bath County, KY, Estill County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 58 km from the middle of the area, began a volume at 15:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 9:08 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:22 AM EDT, 35 minutes earlier.

Area forecast discussion, Jun 13, 10:22 AM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1022 AM EDT THU JUN 13 2013

.UPDATE...
ISSUED AT 1022 AM EDT THU JUN 13 2013

THREAT FOR DAMAGING WINDS AND LARGE HAIL WILL CONTINUE UNTIL MID
AFTERNOON. RAPIDLY EVOLVING SITUATION THIS MORNING AS SHORT WAVE
TROF AND VORT MAX OVER INDIANA DIVES ESE. CURRENT DATA INDICATES TROF
AXIS AND VORT MAX MOVING ACROSS E KY AROUND 18Z. WHEN THIS PASSES TO
OUR SOUTHEAST BY MID AFTERNOON THE SEVERE THERAT WILL END. A LINE OF
CONVECTION HAS DEVELOPED IN RESPONSE TO THE FORCING WITH THE TROF AND
VORT CENTER...AND HAS BEEN PROGESSING STEADILY SOUTHEAST THROUGH THE
MORNING...JUST NOW NEARING FLEMING COUNTY. EXPECT INTENSIFICATION OF
LINE AS IT CONTINUES MOVING SOUTHEAST INTO MOIST UNSTABLE
ENVIRONMENT. SHOULD ALSO SEE SOME INTERACTION WITH BOUNDARY LEFT
ACROSS THE CENTER PART OF THE FORECAST AREA FROM SCATTERED EARLY
MORNING CONVECTION. UPDATED NDFD AND ASSOCIATED PRODUCTS.

UPDATE ISSUED AT 755 AM EDT THU JUN 13 2013

SOME ISOLATED TO SCATTERED SHOWERS AND EVEN A THUNDERSTORM ARE
WORKING ACROSS THE CENTRAL PART OF THE CWA ATTM. HOWEVER...THIS HAS
BEEN RATHER TAME OVERALL. ADDITIONAL CONVECTION CONTINUES TO DEVELOP
OVER CENTRAL AND SOUTHERN INDIANA AND THIS AND THE UPPER LEVEL
DISTURBANCE SHOULD WORK INTO EASTERN KY LATER THIS MORNING INTO THE
EARLY AFTERNOON. HOURLY POPS WERE ADJUSTED TO PUSH BACK THE HIGHEST
POPS A COUPLE OF HOURS ON AVERAGE TO TIME IN ACTIVITY NOW OVER
INDIANA. A FEW MINOR CHANGES WERE ALSO MADE TO THE HOURLY
TEMPERATURES AND DEWPOINTS.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 345 AM EDT THU JUN 13 2013

A SFC LOW IS CURRENTLY TRACKING EAST ACROSS THE SOUTHERN GREAT LAKES
REGION IN ADVANCE OF RATHER POTENT SHORTWAVE TROUGH MOVING ACROSS THE
WESTERN GREAT LAKES. THIS SYSTEM HAS NOT AS OF YET MERGED WITH A
TROUGH TO ITS NORTH WORKING ACROSS ONTARIO INTO QUEBEC...BUT THIS
SYSTEM SHOULD PHASE WELL TO OUR EAST ACROSS THE MID ATLANTIC STATES
LATER TODAY AND INTO TONIGHT WITH THE SHORTWAVE TROUGH BEING REPLACED
LOCALLY BY HEIGHT RISES. FROM LATE TODAY THROUGH THE END OF THE PERIOD...
RIDGING NOW OVER THE PLAINS STATES WILL BUILD EAST INTO THE CENTRAL
CONUS AND BECOME CENTERED OVER THE ARKLATEX REGION BY THE END OF THE
PERIOD. MEANWHILE....THE SFC LOW WILL TRACK EAST INTO THE MID
ATLANTIC STATES NEAR THE INTERSTATE 80 CORRIDOR AND THEN REDEVELOP
INTO A RATHER POTENT MID LATITUDE CYCLONE FOR JUNE AS IT MOVES OFF
THE MID ATLANTIC COAST AND INTO THE ATLANTIC.

CONVECTION SO FAR OVERNIGHT HAS BEEN MAINLY CONFINED TO LOCATIONS
TO OUR NORTH AND NORTHWEST CLOSER TO THE WARM FRONT OVER OH...IL AN
IN. A FEW SHOWERS HAVE RECENTLY DEVELOPED A BIT FURTHER TO THE
SOUTH AND WEST CLOSER TO THE OH RIVER OVER SE IN...SOUTHWEST OH AND
NORTH CENTRAL KY...BUT HAVE NOT AMOUNTED TO MUCH. AN INITIAL CLUSTER
WAS WORKING TOWARD THE OH RIVER...TOWARD THE WV AND OH BORDER WITH
ADDITIONAL CONVECTION IN CENTRAL INDIANA.

THE CONVECTION NEARING THE OH/WV BORDER IS HEADING MORE OR LESS EAST
SOUTHEAST AND INTO WV AND SHOULD LARGELY NOT AFFECT THE JKL CWA.
HOWEVER...OUTFLOW BOUNDARIES FROM THIS INITIAL CONVECTION AND
CONVECTION NOW OVER IN OR THE CONVECTION OVER INDIANA ITSELF SHOULD
REACH THE LOCAL AREA AROUND OR AFTER DAWN. THIS...AND THE APPROACH OF
THE SHORTWAVE TROUGH AND COLD FRONT SHOULD PROVIDE ENOUGH LIFT TO
BREAK THE CAP CURRENTLY IN PLACE OVER EAST KY. GIVEN EXPECTED SHEAR
AND RATHER STRONG WINDS ALOFT AS WELL AS ELEVATED OR SFC INSTABILITY
CONVECTION AROUND DAWN AND INTO THE DAY ON THU COULD BE SEVERE WITH
DAMAGING WIND GUSTS AND HAIL THE PRIMARY THREATS. THE THREAT FOR ANY
SEVERE THUNDERSTORMS SHOULD DIMINISH FROM NW TO SE FROM MID TO LATE
MORNING THROUGH AFTERNOON AS THE COLD FRONT AND THE SHORTWAVE TROUGH
AXIS MOVES EAST OF THE AREA AND THE COLD FRONT DROPS SOUTHEAST INTO
VA AND TN. IN FACT...DEEPER MOISTURE AND LIFT SHOULD EXIT TO THE
SOUTHEAST EARLY ENOUGH THAT DRY WEATHER IS ANTICIPATED FROM LATE
EVENING INTO THE OVERNIGHT HOURS TONIGHT ACROSS ALL OF EAST KY.

HEIGHT RISES AND ASSOCIATED SFC HIGH PRESSURE BUILDING INTO THE OH
VALLEY REGION AND APPALACHIANS WILL BRING DRY WEATHER AND A COLDER
AND MUCH DRIER AIRMASS TO END THE SHORT TERM PERIOD.

AS FOR POPS...ALTHOUGH THIS IS A LOWER THAN NORMAL CONFIDENCE
FORECAST...WENT WITH LIKELY POPS SHORTLY AFTER DAWN FOR THE
NORTHWEST COUNTIES AND THEN TRANSITIONED THIS TO THE SOUTH AND EAST
THROUGH EARLY AFTERNOON FOR THE ANTICIPATED PREFRONTAL LINE OF
CONVECTION SOME OF WHICH MAY BE SEVERE. OPTED FOR PERSISTENCE OF
POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL IN THE GRIDS AS WELL.
CONVECTION AND CLOUD COVER SHOULD LEAD TO A RATHER LIMITED DIURNAL
RISE FOR TODAY AND DAYTIME MAX TEMPS SHOULD NOT BE FAR FROM CURRENT
READINGS IN MANY LOCATIONS...WITH THE CURRENTLY DECOUPLED DEEPER
VALLEYS GETTING SCOURED OUT AS THE PRESS GRADIENT INCREASES.

LOWS TONIGHT...EXPECTED TO BE IN THE MID TO UPPER 50S...ALTHOUGH
ONLY ON THE ORDER OF ABOUT 5 DEGREES BELOW NORMAL WILL ON AVERAGE BE
10 TO 15 DEGREES BELOW READINGS FROM THIS MORNING. LINGERING LOW
LEVEL MOISTURE FROM TODAY/S ANTICIPATED CONVECTION AND A DECREASING
GRADIENT SHOULD LEAD TO SOME PATCHY VALLEY FOG LATER TONIGHT DESPITE
ADVECTION OF DRIER AIR. THE COLDER AIRMASS SHOULD LEAD TO HIGHS ONLY
IN THE UPPER 70S TO AROUND 80 ON AVERAGE ON FRIDAY OR A FEW DEGREES
BELOW NORMAL...OFFERING RELIEF FROM THE RECENT MID WEEK HEAT AND
HUMIDITY.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 327 AM EDT THU JUN 13 2013

TROUGHING ALOFT TO OUR EAST WILL REMAIN PERSISTENT THROUGH THE
PERIOD LEAVING US IN A NORTHWEST FLOW PATTERN. WHILE SATURDAY LOOKS
DRY...RIPPLES PASSING BY IN THE MEAN FLOW WILL BRING RENEWED CHANCES
FOR SHOWERS/STORMS BY SUNDAY. ONE SHORTWAVE IN PARTICULAR WILL BE
STOUT ENOUGH TO FORCE A COLD FRONT INTO AND THROUGH OUR REGION FROM
SUNDAY NIGHT THROUGH MONDAY NIGHT. THIS APPEARS TO BE OUR BEST SHOT
AT RAIN. THE FRONT IS PROGGED TO SETTLE TO OUR SOUTH TUESDAY INTO
TUESDAY NIGHT WITH DWINDLING RAIN CHANCES THE RESULT. TEMPERATURES
FOR THE PERIOD ARE EXPECTED TO REMAIN PRETTY CLOSE TO NORMAL WITH
HIGHS IN THE 80S AND LOWS STARTING OUT IN THE 50S ON FRIDAY NIGHT
BUT MODERATING INTO THE 60S FOR THE REST OF THE PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 755 AM EDT THU JUN 13 2013

AS A COLD FRONT AND AN UPPER LEVEL DISTURBANCE PASSES THROUGH THE REGION
TODAY...SHOWERS AND THUNDERSTORMS SHOULD WORK ACROSS THE REGION...MAINLY
AFTER 14Z THROUGH ABOUT 19Z. HOWEVER...A THUNDERSTORM IS POSSIBLE
INITIALLY MAINLY NEAR JKL. STORMS THAT OCCUR DURING THIS PERIOD WILL
HAVE POTENTIAL FOR STRONG OR DAMAGING WINDS AND HAIL. AS USUAL...IFR
OR LOWER CAN BE EXPECTED IN THE HEAVIER SHOWERS AND STORMS. OTHERWISE...
VFR SHOULD PREVAIL OUTSIDE OF CONVECTION EXCEPT PERHAPS SOME IFR OR
LOWER FOG LATE IN THE PERIOD BETWEEN 6Z AND 12Z IN VALLEY LOCATIONS
SUCH AS LOZ AND SME.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SBH
SHORT TERM...JP
LONG TERM...ABE
AVIATION...JP
Hazardous weather outlook, Jun 13, 4:12 AM EDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
412 AM EDT THU JUN 13 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
412 AM EDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...WITH DAMAGING
WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS. THE SEVERE
THUNDERSTORM THREAT WILL END FROM NORTHWEST TO SOUTHEAST FROM LATE
MORNING TO EARLY AFTERNOON AS A COLD FRONT PASSES THROUGH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE LATE SATURDAY NIGHT THROUGH TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF WIND DAMAGE
OR HAIL TO THE NATIONAL WEATHER SERVICE.

JP

In the hours before

Special weather statement, Jun 13, 6:58 AM EDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
658 AM EDT THU JUN 13 2013

KYZ106-108-109-131130-
MAGOFFIN-MORGAN-WOLFE-
658 AM EDT THU JUN 13 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 730
AM EDT THURSDAY MORNING...

   NORTHERN MAGOFFIN...
   SOUTHERN MORGAN AND
   NORTHERN WOLFE.

AT 657 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GOSNEYVILLE...
OR 6 MILES NORTHEAST OF CAMPTON...MOVING EAST AT 45 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SELLARS AROUND
705 AM EDT...CANNEL CITY AROUND 710 AM EDT...LYKINS AROUND 715 AM
EDT...GIFFORD AROUND 720 AM EDT...STRINGTOWN AROUND 725 AM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS UP TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

PELTON
Special weather statement, Jun 13, 10:47 AM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1047 AM EDT THU JUN 13 2013

KYZ044-050>052-060-104-106-131545-
MENIFEE-MONTGOMERY-ROWAN-BATH-ELLIOTT-FLEMING-MORGAN-
1047 AM EDT THU JUN 13 2013

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 1145 AM EDT THURSDAY MORNING...

   MENIFEE...
   MONTGOMERY...
   MORGAN...
   ROWAN...
   BATH...
   ELLIOTT AND
   FLEMING.

AT 1045 AM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 7 MILES NORTH OF FLEMINGSBURG TO 14 MILES
NORTHWEST OF MOUNT STERLING TO LEXINGTON...MOVING EAST AT 50 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...FLEMINGSBURG
AROUND 1050 AM EDT...WALLINGFORD AROUND 1055 AM EDT...WYOMING AROUND
1100 AM EDT...OWINGSVILLE AROUND 1105 AM EDT.

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS IN EXCESS OF 40 MPH...AND
FREQUENT LIGHTNING.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT
THURSDAY AFTERNOON FOR EASTERN KENTUCKY.

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 11:04 AM EDTSevere Thunderstorm WarningJKLBath, Fleming, Rowan26 min
Jun 13, 11:23 AM EDTSevere Thunderstorm WarningJKLBath, Elliott, Estill, Lee, Menifee, Montgomery and 4 more37 min
Jun 13, 11:56 AM EDTSevere Thunderstorm WarningJKLBreathitt, Jackson, Lee, Leslie, Magoffin, Morgan and 3 more34 min
Jun 13, 12:03 PM EDTSevere Thunderstorm WarningJKLJackson, Rockcastle27 min
Jun 13, 12:40 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Knott, Leslie, Magoffin, Owsley and 1 more35 min
Jun 13, 12:46 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel, Leslie29 min
Jun 13, 12:52 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Wayne, Whitley23 min
Jun 13, 12:58 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike32 min
Jun 13, 1:12 PM EDTSevere Thunderstorm WarningJKLClay, Harlan, Knott, Leslie, Letcher, Perry48 min
Jun 13, 1:17 PM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Pike28 min
Jun 13, 1:29 PM EDTSevere Thunderstorm WarningJKLBell, Knox, McCreary, Whitley61 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.